Indiana, 2008

Strong Wind in Indiana, December 28, 2008

December 28, 2008 · NWS IND · 1 event in 1 county or zone

A cold front and associated pressure gradient brought gusty winds to central Indiana late on the 27th and early on the 28th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A cold front and associated pressure gradient brought gusty winds to central Indiana late on the 27th and early on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 28, 12:15 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 28, 12:15 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1215 AM EST SUN DEC 28 2008

.AVIATION...DISCUSSION FOR 06Z TAFS.
COLD FRONT SHOULD BE REACHING KLAF AND KHUF BY ABOUT 06Z AND KIND
AND KBMG BY ABOUT 08Z. WINDS BEHIND THE FRONT WILL VEER TO THE NW. A
PRESSURE COUPLET COULD MAKE CONDITIONS QUITE GUSTY FOR A FEW HOURS
AND BUFKIT SHOWS GUSTS AROUND 40 KTS OR MORE AFTER FROPA. NO VSBY
RESTRICTIONS EXPECTED AND CIGS SHUD BE MOSTLY MVFR TO START AND THEN
IMPROVE TO VFR BY LATE MORNING BASED ON UPSTREAM OBS AND THE UPR LOW
MOVING THRU TO THE N OF THE AREA.

&&

.PREV DISCUSSION...
MAIN CHALLENGE TO THE FCST WL BE IN THE SHORT TERM REGARDING
GRADIENT WINDS...SEVERE POTENTIAL..QPF AND CVRG TNGT AS A STG CD FNT
MOVES THROUGH.

REGIONAL RADAR WAS SHOWING A LINE OF SVR TRWS ACRS WCNTRL IL INTO
SWRN MO JUST AHEAD OF A APCHG STG CD FNT. MEANWHILE...STG SRLY LOW
LVL RETURN FLOW AHEAD OF THE FNT HAS BUMPED TEMPS INTO THE 60S ACRS
ALL OF CNTRL INDIANA EARLY THIS AFTERNOON. FINALLY...UA PATTERRN
FEATURED A SHARP TROF ACRS THE HIGH PLAINS AND A HIGH AMPLITUDE
RIDGE JUST OF THE ERN SHORE.

GFS CONTINUED TO BE A LITTLE BIT FASTER THAN THE NAM PUSHING THE  CD
FNT THROUGH TNGT. WL SPLIT THE DIFFERENCE AS EACH HAS SUPPORT FM
OTHER MODELS. AT ANY RATE...WL MOVE THE FNT THROUGH QUICKLY IN THE
02Z-08Z TIME FRAME TNGT. SO...THE FNT AND THE ASSOCIATE RW ACTIVITY
SHOULD MOVE THROUGH QUICKLY ENOUGH THAT A FLOOD WATCH WL NOT BE
NEEDED DESPITE THE FNT INTERACTING WITH LOW LVL 70 KT JET...RR QUAD
OF 125KT 250 MB JET AND PRECIP H20 VALUES TO 1.5 INCHES.
HOWEVER...WRN HALF OF THE FA IS IN A SLGT RISK THIS EVENING FOR
SEVERE WEATHER AS THE WCNTRL IL SQUALL LINE WL MOVE THROUGH. VERY
STG MAINLY UNI-DIRECTIONAL SHEAR (SRHS GREATER THAN 500) BUT WEAK
INSTABILITY (ML CAPES BLW 300 J/KG) FAVORS POSSIBILITY OF A FEW WIND
DAMAGE EVENTS...ALTHOUGH WITH MAGNITUDE OF SHEAR CAN NOT RULE OUT
ISOLD TORNADOES. WE HAVE SEEN COLD SEASON SETUPS LIKE THIS BEFORE
(SEPT 20, 2002 BEING ONE) WITH LOTS OF SHEAR AND LITTLE TO NO
INSTABILITY AND YET RECEIVED TORNADOES. AWIPS DISTANCE SPEED TOOL
SUGGESTS SQUALL LINE WL REACH WRN PARTS OF THE FA BY 00Z THIS EVE
AND SPREAD QUICKLY NE UNDER THE SAIL OF 70+ KT DEEP LYR SW WINDS.
40KT WINDS JUST OFF THE SFC SHOULD BE ABLE TO MIX DOWN TNGT
ESPECIALLY ALONG AND BEHIND THE FNT AS AREA OF SUBSIDENCE MOVES
THROUGH JUST AHEAD OF THE STG UPR TROF THAT WL PASS THROUGH TOMORROW
MRNG. TOOK OUT SNOW CHANCES ON THE TAIL END OF THE SYS TNGT AS MODEL
SOUNDINGS AND MOS OVERNGT LOWS SUGGEST.

SFC HIGH PRES WL BUILD IN FM THE W ON SUNDAY AND BE THE MAJOR
INFLUENCE FOR THE START OF THE WEEK. THAT COMBINED WITH A DRY COLUMN
WL ALLOW FOR LITTLE IN THE WAY OF CLOUD COVER. IT WL ALSO ALLOW FOR
TEMPS SLIGHTLY ABV NORMAL WITH STG CAA TNGT BECOMING WEAK ON SUNDAY
AND WEAK WAA BY SUNDAY NGT.

UPR TROF TO PASS ACRS THE GT LKS ON TUE NGT AND WED...BUT WITH LOW
MN LVL RH...EXPECT FA TO BE DRY OR AT BEST JUST A COUPLE OF LGT SNOW
SHOWERS NE. NEXT CHC OF PRECIP LOOKS TO BE BY THU NGT AS A TROF
DEEPENS ACRS THE MSP VLY. TIMING AND ESP THE PLACEMENT OF THE UPR
SYS AND ASSOCIATED SFC SYS ARE QUITE DIFFERENT FOR THE GFS AND
ECMWF...BUT AT ANY RATE SNOW CHANCES LOOK GOOD THU NGT AND FRI.

WENT WITH COMPROMISE ON COOLER NAM AND NOT AS COOL GFS TNGT AS
PARENT MODELS DIFFER A BIT WITH THE SPEED OF THE CD FNT AND EITHER
SIDE HAS SUPPORT FM OTHER MODELS. TEMPS TNGT BASED ON CURRENT POST
FRONTAL TEMPS. MEANWHILE...WITH PLNTY OF SS AND CAA WEAKENING
TOMORROW AFTERNOON...PREFER WARMER NAM/GFS COMBO.

&&

.IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALL OF CENTRAL
INDIANA THRU 12Z SUN /7AM SUN/.

&&

AVIATION...CP/DT
PUBLIC...MK
Hazardous weather outlook, Dec 27, 3:20 PM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EST SAT DEC 27 2008

INZ041-042-049-057-064-065-071-072-281100-
DELAWARE-RANDOLPH-HENRY-RUSH-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS-
320 PM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE THIS AFTERNOON AND
PERSIST THROUGH THE NIGHT. WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE
THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS EVENING AS A STRONG
COLD FRONT APPROACHES. THE STORMS WILL PRODUCE GUSTY WINDS
POSSIBLY TO 50 MPH. DEADLY CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.
STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO
ADDITIONAL LOWLAND FLOODING.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE...EAST
FORK WHITE...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK
WHITE... AND WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND GUSTS TODAY AND TONIGHT ARE APPRECIATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>040-043>048-051>056-060>063-067>070-281100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS-
MARION-HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-
GREENE-MONROE-BROWN-KNOX-DAVIESS-MARTIN-LAWRENCE-
320 PM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ESPECIALLY THIS EVENING AS A STRONG
COLD FRONT APPROACHES. SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. DEADLY CLOUD TO
GROUND LIGHTNING IS ALSO POSSIBLE. STORMS MAY ALSO PRODUCE HEAVY
RAINFALL...WHICH MAY LEAD TO ADDITIONAL LOWLAND FLOODING.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WHITE...EAST
FORK WHITE...AND WABASH RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK
WHITE... AND WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND GUSTS TODAY AND TONIGHT ARE APPRECIATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Dec 28, 1:05 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
105 AM EST SUN DEC 28 2008

INZ021-029>031-036>042-045>049-052>057-061>065-068>072-280800-
CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-
HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...SHELBYVILLE...
BLOOMINGTON...COLUMBUS...BEDFORD...SEYMOUR
105 AM EST SUN DEC 28 2008

...GUSTY WINDS MOVING INTO CENTRAL INDIANA...

A STRONG COLD FRONT WILL SWEEP EAST ACROSS CENTRAL INDIANA EARLY
THIS MORNING. AS IT PASSES...WIND GUSTS OF 40 MPH TO 55 MPH CAN
BE EXPECTED. THE FRONT SHOULD PASS THE KOKOMO...INDIANAPOLIS...AND
BLOOMINGTON AREAS BY 200 AM. THE FRONT SHOULD MOVE ACROSS THE
REMAINDER OF CENTRAL INDIANA BY 300 AM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Howard

When
December 28, 1:30 AM EST
Where
Howard forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Strong winds accompanying a cold front blew down 2 trees and removed a portion of a garage roof. Damage estimate is rough.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148619.